What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 17, 3:25 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 17, 3:25 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service New York NY
425 PM EDT Sun Aug 17 2025
.SYNOPSIS...
A approaching cold front to the north and west moves through the
area tonight. High pressure builds in to the north Monday and
moves off the northern New England coast Tuesday. A weakening
frontal system approaches from the west Wednesday. The frontal
system and Hurricane Erin will pass well out into the Atlantic
on Thursday. High pressure will return by late week. Please
refer to National Hurricane Center forecasts for further
information on Erin.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A warm and humid airmass remains across the region into this
evening, ahead of an approaching cold front. The front moves
into the northern portion of the region late this afternoon and
into early this evening. There is a marginal risk for isolated
severe thunderstorms with gusty winds the primary threat.
Surface and mixed layer CAPE ranges from 1000 to 2000 J/kg with
marginal surface instability. A limiting factor is weak low
level lapse rates. Precipitation ends with the passage of the
cold front, which moves well to the south by Monday morning as
Canadian high pressure builds to the north.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
A much cooler and drier airmass builds into the region for
Monday through Tuesday, with a northeast to east flow, as high
pressure builds in from the north and eventually moves off the
northern New England coast. Dew points will be falling into the
50s across the region, and even into the 40s across a portion of
the region for Monday night.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
High pressure over New England and the Canadian Maritimes on
Tuesday night will weaken as mid-level troughing amplifies
overhead as a result of a weakening frontal system approaching
from the west and Hurricane Erin moving northward in the Western
Atlantic. Surface ridging looks to remain in place with the
frontal system stalling out to the west. As the frontal system
weakens, spotty showers are possible, mainly for western areas
on Wednesday and into Wednesday night.
By Thursday, Hurricane Erin absorbs whatever energy is left
from the decaying frontal system with the surface ridging
weakening. Since the area will be well to the north and west of
Hurricane Erin, the only sensible weather impact will be a brisk
NE flow with perhaps some gusts upwards of 30 mph along the
eastern coastline. No precipitation is expected as Hurricane
Erin passes by well to the southeast.
The only impacts from Hurricane Erin will be with the ocean and
ocean shorelines impacted by waves/swell. See marine and
tides/coastal flooding sections for more details. Please refer
to the National Hurricane Center on the latest forecasts on
Erin.
As Erin amplifies the downstream trough, a mid-level ridge
builds over the area in its wake. This will result in surface
high pressure quickly moving in behind it on Friday. This will
bring clear skies and dry conditions with a flow shifting from N
Friday morning to S by Friday afternoon. The shift in flow will
allow temperatures to rise back to normal levels Friday as well
as a subtle increase in moisture. Another frontal system may
approach the area from the west toward next weekend but details
as to timing and coverage of any precipitation is still
uncertain at this time.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
A cold front moves through the terminals late this afternoon
through tonight.
VFR most of today. MVFR or perhaps briefly lower conditions are
possible in showers and thunderstorms, mainly late afternoon
into tonight, around 21Z to 03Z. Confidence is a bit higher for
NYC terminals, KHPN and KSWF than the eastern terminals.
Showers remain in the vicinity late tonight into early Monday
with MVFR cigs expected. VFR returns mid to late Monday morning.
S/SW winds around 10-13 kt with gusts up to 20 kt this
afternoon. These relatively higher winds and wind gusts last
into early this evening before decreasing briefly and
eventually shifting to more of a northerly direction late. Winds
pick back up late tonight into early Monday to near 10-15 kt
and gusts 20-25 kt. Winds gradually diminish through Monday.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Timing of thunderstorms could be off by 1-2 hours from TAF.
Gusts may be more occasional today.
.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
Monday Afternoon: MVFR with diminishing gusts.
Tuesday: VFR.
Wednesday: MVFR or lower possible with a slight chance of
showers.
Thursday: MVFR. NE wind gusts around 20-25 kt.
Friday: VFR.
Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
A Small Craft Advisory remains in effect for all the forecast
waters beginning late tonight. With the passage of a cold front
north to northeast winds are expected to gust to 25 to 30 kt,
and continue into Monday morning. There is a chance that gusts
on the western waters will be marginal and may not reach 25 kt,
as the trend has been for lower gusts. However, will leave the
advisory as previously issued. Winds and gusts diminish during
Monday afternoon, falling below advisory levels. However, ocean
seas will remain elevated with the persistent northeast flow. In
addition, swells from distant Hurricane Erin will begin to
arrive late day and contribute to the elevated seas, which will
continue into later in the week. The SCA on the ocean waters was
extended through Tuesday, and will likely be extended with
later forecasts as an extended period of SCA conditions are
expected for the ocean, and also the sound E of Orient Point,
with swells from Erin and eventually gusts 25-30 kt on the ocean
on Thursday as Erin passes well to the SE. Peak ocean seas are
forecast from late Wednesday night through Friday morning, in
excess of 10 ft and reaching 12-16 ft out east. Please refer to
National Hurricane Center forecasts for further information on
Erin.
&&
.HYDROLOGY...
There are no hydrologic concerns through the weekend.
&&
.TIDES/COASTAL FLOODING...
The risk for rip currents remains moderate for Monday though it
was borderline high risk due to increasing swell and waves
toward the afternoon.
A high risk of rip currents is forecast for Tuesday as the swell
from Hurricane Erin begins to arrive.
There is potential for dangerous surf and rip currents the rest
of this week as building long period swells from Erin arrive.
Minor coastal flooding and beach erosion may also become
possible during this time. Bias-corrected STOFS guidance
indicates only localized minor flooding, but departures 1/2 ft
higher than fcst (reasonable worst case) could lead to more
widespread minor flooding with the Thu night high tide cycle.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 2 AM to 9 AM EDT Monday for ANZ331-
335-338.
Small Craft Advisory from 2 AM to noon EDT Monday for ANZ332-
340-345.
Small Craft Advisory from 2 AM Monday to 6 PM EDT Tuesday for
ANZ350-353-355.
&&
SYNOPSIS...MET/MW
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...MW
AVIATION...JT
MARINE...MET/MW
HYDROLOGY...MET/MW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 17, 1:00 PM EST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
200 PM EDT Sun Aug 17 2025
NYZ075-080-081-178-179-181000-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
200 PM EDT Sun Aug 17 2025
This Hazardous Weather Outlook is for southeastern New York.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Increasing swell from Hurricane Erin may reach the ocean beaches as
early as Monday and linger through much of the rest of the week.
This should result in dangerous surf and rip currents by Tuesday,
and possibly minor coastal flooding and beach erosion. Please refer
to the National Hurricane Center for the latest forecast on Erin.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-181000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
200 PM EDT Sun Aug 17 2025
This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ335-338-355-181000-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
200 PM EDT Sun Aug 17 2025
This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, and western Long Island Sound.
.DAY ONE...This afternoon and tonight.
Any thunderstorms late today into this evening could produce wind
gusts up to 35 kt. The probability for widespread hazardous weather
is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-340-345-350-353-181000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
200 PM EDT Sun Aug 17 2025
This Hazardous Weather Outlook is for the Atlantic coastal waters,
Long Island Sound, and the Long Island bays.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Aug 17, 4:34 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service New York NY
534 PM EDT Sun Aug 17 2025
NJZ006-105>108-NYZ074-172200-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Western Essex NJ-Richmond (Staten Is.) NY-
534 PM EDT Sun Aug 17 2025
...A STRONG THUNDERSTORM WILL IMPACT HUDSON...UNION...ESSEX AND
RICHMOND COUNTIES THROUGH 600 PM EDT...
At 534 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orange, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Newark, Jersey City, Elizabeth, Bayonne, Hoboken, Bloomfield, Linden,
Orange, Summit, Millburn, Secaucus, Harrison, Todt Hill, Caldwell,
and Port Richmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4056 7422 4060 7422 4059 7429 4061 7434
4063 7442 4067 7441 4065 7445 4067 7446
4075 7436 4079 7437 4089 7430 4081 7414
4077 7413 4076 7409 4079 7408 4075 7401
4070 7402 4068 7406 4065 7405 4053 7414
TIME...MOT...LOC 2134Z 305DEG 20KT 4078 7424
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MWLocal storm report, Aug 17, 5:23 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
623 PM EDT Sun Aug 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Marine Tstm Wind 2 ESE Jersey City 40.70N 74.04W
08/17/2025 M51 MPH ANZ338 NJ Mesonet
Mesonet station FW2280 Jersey City.
&&
DSRSpecial weather statement, Aug 17, 5:23 PM EST, 17 minutes before
Special Weather Statement
National Weather Service New York NY
623 PM EDT Sun Aug 17 2025
NJZ006-106>108-NYZ074-172315-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Richmond (Staten Is.) NY-
623 PM EDT Sun Aug 17 2025
...STRONG THUNDERSTORMS WILL IMPACT HUDSON...UNION AND RICHMOND
COUNTIES THROUGH 715 PM EDT...
At 623 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Port Richmond to near Carteret to
Plainfield. Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Elizabeth, Bayonne, Plainfield, Linden, Summit, Todt Hill, Huguenot,
The Verrazano Narrows Bridge, Port Richmond, Tottenville, Clark,
Union, Tompkinsville, Oakwood, and Annadale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4049 7427 4050 7426 4055 7425 4056 7421
4060 7421 4059 7429 4061 7431 4059 7446
4060 7446 4062 7442 4067 7440 4065 7445
4067 7446 4072 7439 4072 7424 4066 7407
4064 7405 4059 7404 4053 7410 4050 7422
TIME...MOT...LOC 2223Z 321DEG 11KT 4063 7418 4060 7427 4062 7439
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MWSpecial weather statement, Aug 17, 5:35 PM EST, 5 minutes before
Special Weather Statement
National Weather Service New York NY
635 PM EDT Sun Aug 17 2025
NYZ072-073-075-176>179-172315-
Northern Queens NY-Southern Queens NY-Bronx NY-
New York (Manhattan) NY-Northern Nassau NY-Kings (Brooklyn) NY-
Southern Nassau NY-
635 PM EDT Sun Aug 17 2025
...STRONG THUNDERSTORMS WILL IMPACT QUEENS...BRONX...KINGS...NEW YORK
(MANHATTAN) AND WESTERN NASSAU COUNTIES THROUGH 715 PM EDT...
At 635 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from East Tremont to Forest Hills to Flatbush to
Coney Island. Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jamaica, Flatbush, Flushing, Mott Haven, East Tremont, Valley Stream,
Long Beach, Coney Island, Garden City, Lynbrook, Mineola, Woodmere,
Rockaway Beach, Great Neck, and Crown Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4056 7395 4057 7402 4063 7405 4067 7400
4076 7393 4086 7395 4092 7392 4090 7386
4091 7385 4089 7384 4088 7379 4089 7379
4088 7377 4089 7377 4083 7359 4061 7361
4057 7364 4057 7376 4053 7394
TIME...MOT...LOC 2235Z 304DEG 14KT 4085 7389 4074 7385 4063 7392 4058
7401
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MW